Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 140, NWS Des Moines, IA

June 13, 2005Cerro Gordo County, Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 13, 2005, 7:16 PM CDT for Cerro Gordo County, Franklin County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2005, 7:16 PM CDT (00:16 UTC)
Expired
Jun 13, 2005, 8:00 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Cerro Gordo County, IA, Franklin County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 140016
SVRDMX
IAC033-069-140100-
/O.NEW.KDMX.SV.W.0140.050614T0016Z-050614T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT MON JUN 13 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTH CENTRAL IOWA.
  CERRO GORDO COUNTY IN NORTH CENTRAL IOWA.

* UNTIL 800 PM CDT.

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM BELMOND TO 8 MILES NORTHWEST OF IOWA FALLS...OR ALONG A LINE
  EXTENDING FROM 28 MILES SOUTHWEST OF MASON CITY TO 38 MILES SOUTH
  OF MASON CITY...AND MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR ACKLEY MUNICIPAL AIRPORT BY 720 PM CDT.
  NEAR GENEVA BY 725 PM CDT.
  NEAR SWALEDALE BY 730 PM CDT.
  NEAR CLEAR LAKE BY 735 PM CDT.
  NEAR MASON CITY MUNICIPAL AIRPORT BY 740 PM CDT.
  NEAR MASON CITY BY 745 PM CDT.

THE LOCATIONS OF ALEXANDER...COULTER...LATIMER...MESERVEY...HAMPTON
MUNICIPAL AIRPORT...THORNTON...HANSELL...VENTURA...ROCK FALLS AND
PLYMOUTH ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4324 9349 4256 9348 4256 9304 4325 9305

$$

JUNGBLUTH
2 follow-up statements
000 
WWUS53 KDMX 140040
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT MON JUN 13 2005

IAC033-069-140100-
/O.CON.KDMX.SV.W.0140.000000T0000Z-050614T0100Z/
CERRO GORDO IA-FRANKLIN IA-
740 PM CDT MON JUN 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR FRANKLIN AND CERRO
GORDO COUNTIES UNTIL 800 PM CDT...

AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES SOUTH OF CLEAR LAKE TO 5 MILES EAST OF HAMPTON...OR
ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF MASON CITY TO 28
MILES SOUTH OF MASON CITY...AND MOVING NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR ROCKWELL BY 750 PM CDT.
  5 MILES SOUTHEAST OF MASON CITY MUNICIPAL AIRPORT BY 755 PM CDT.
  NEAR MASON CITY BY 800 PM CDT.

THE LOCATIONS OF HANSELL...THORNTON AND SWALEDALE ARE ALSO IN THE
PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR IOWA.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4324 9349 4256 9348 4256 9304 4325 9305

$$

JUNGBLUTH
000 
WWUS53 KDMX 140059
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT MON JUN 13 2005

IAC033-069-140109-
/O.EXP.KDMX.SV.W.0140.000000T0000Z-050614T0100Z/
CERRO GORDO IA-FRANKLIN IA-
759 PM CDT MON JUN 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN AND CERRO GORDO
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 754 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4324 9349 4256 9348 4256 9304 4325 9305

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:35 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 13, 1:35 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
135 PM CDT MON JUN 13 2005

.DISCUSSION...
LOW PRESSURE CURRENTLY ACROSS NORTHEAST NEBRASKA WITH A CLOSED UPPER
LEVEL LOW JUST TO THE WEST OVER CENTRAL NEBRASKA. DRY AIR IS
PUNCHING UP INTO SOUTHEAST NEBRASKA WITH MID TO UPPER 40 DEWPOINTS
STREAMING TOWARDS WESTERN IOWA. STRONG KINEMATIC FORCING NOW MOVING
INTO CENTRAL IOWA AND HAVE STEEPENING LAPSE RATES WITH COOLING MID
LEVEL TEMPERATURES ARRIVING. STORMS ARE EXPECTED TO FIRE BETWEEN 2-4
PM TODAY AND SOME OF THE STORMS WILL BECOME RAPIDLY SEVERE.
SUPERCELLS WILL LIKELY BE THE PRIMARY STORM MODE WITH INCREASING
EFFECTIVE SHEARS OF 45 TO 60 KTS. THE MAIN THREATS WILL BE GOLFBALL
SIZED HAIL WITH LOW FREEZING LEVELS AND STEEP LAPSE RATES...WIND
GUSTS TO 75 MPH ALSO POSSIBLE WITH NEAR UNIDIRECTIONAL FLOW ABOVE
THE LOW LEVELS. THE TORNADO THREAT WILL HOWEVER BE LIMITED DUE TO
RELATIVELY HIGH LCL VALUES. THE GREATEST THREAT WILL BE OVER THE FAR
NORTHWEST NEAR THE SFC LOW AND ACROSS THE FAR EAST WHERE MORE LOW
LEVEL MOISTURE IS AVAILABLE. BUNKERS RIGHT MOVER SUPERCELL MOTIONS
ARE NORTHEAST AT 40KTS SO STORMS WILL BE MOVING RAPIDLY. THE SEVERE
THREAT IS EXPECTED TO DIMINISH AFTER 9 PM THOUGH THUNDERSTORMS WILL
REMAIN POSSIBLE THROUGHOUT THE NIGHT...ESPECIALLY OVER THE NORTH
WHERE SOME WEAK INSTABILITY REMAINS.

WRAP AROUND CLOUD COVER WILL LIKELY HANG AROUND THROUGH TUESDAY WITH
SOME INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE DURING
THE AFTERNOON ACROSS THE NORTHEAST HALF OF THE AREA. THE CLOUDS WILL
HOLD TEMPERATURES INTO THE UPPER 60S TO MIDS 70S FOR HIGHS. FOR THE
REMAINDER OF THE PERIOD A WARMING TREND WILL COMMENCE WITH THE UPPER
LEVEL RIDGE OF HIGH PRESSURE STRENGTHENING OVER THE CENTRAL CONUS. A
STRONG THERMAL RIDGE WILL DEVELOP ACROSS THE HIGH PLAINS AND ITS
INFLUENCE WILL SPILL OVER INTO IOWA ESPECIALLY FOR THE WEEKEND AND
INTO THE BEGINNING OF NEXT WEEK. REMAINED SEVERAL DEGREES ABOVE MEX
GUIDANCE FOR THIS PERIOD FOR HIGHS WITH AMPLE SUNSHINE EXPECTED AND
PLENTIFUL INSULATION FOR SUMMER LIKE TEMPERATURES TO ARRIVE. HAVE
REMAINED DRY FOR THE EXTENDED BUT WILL NEED TO MONITOR SOME
POTENTIAL WEAKNESSES IN THE UPPER LEVEL RIDGE WEDNESDAY AND THURSDAY
NIGHTS WITH THE POTENTIAL FOR THUNDERSTORMS TO DEVELOP FARTHER SOUTH
THAN CURRENTLY ANTICIPATED AND FOLLOWING THE MEAN NW FLOW INTO IA.
CONFIDENCE NOT HIGH WITH THIS SCENARIO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Jun 13, 6:30 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT MON JUN 13 2005

IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075-
083>086-094>097-141130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-
CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
345 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MID IOWA GENERALLY
ALONG AND EAST OF A LINE FROM LAMONI TO PERRY TO POCAHONTAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING.
THE MAIN THREAT FROM THESE STORMS WILL BE ISOLATED TORNADOES ALONG
WITH 2 INCH HAIL AND 75 MPH STRAIGHT LINE WIND GUSTS. THE MAIN
THREAT TIME IS THROUGH 8 PM. SCATTERED THUNDERSTORMS WILL DEVELOP
AND MOVE NORTHEAST ACROSS CENTRAL IOWA LATE AFTERNOON AND EVENING.
THE STORMS SHOULD MOVE EAST OF THE AREA BY 830 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY. NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH 8 PM TONIGHT.

IAZ033-044-045-057-058-070-071-081-082-092-093-141130-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-
TAYLOR-RINGGOLD-
625 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF MID IOWA
GENERALLY WEST OF A LINE FROM LAMONI TO PERRY TO POCAHONTAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING
IN WESTERN IOWA. THE MAIN THREAT FROM THESE STORMS WILL BE ISOLATED
TORNADOES ALONG WITH 2 INCH HAIL AND 75 MPH STRAIGHT LINE WIND
GUSTS. THE MAIN THREAT TIME IS THROUGH 630 PM. SCATTERED
THUNDERSTORMS WILL MOVE NORTHEAST ACROSS IOWA LATE AFTERNOON AND
EVENING.  THE STORMS SHOULD MOVE EAST OF I35 BY 7 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY. NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH 630 PM THIS EVENING.

RUSSELL

In the hours before

Local storm report, Jun 13, 5:28 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 NW CHURDAN            42.19N 94.52W
06/13/2005  0.88 INCH        GREENE             IA   PUBLIC

            NICKEL HAIL COVERING THE GROUND.

&&

RAD
Local storm report, Jun 13, 5:39 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             1 W ESTHERVILLE         43.40N 94.85W
06/13/2005  0.75 INCH        EMMET              IA   LAW ENFORCEMENT

&&

SEARCY
Local storm report, Jun 13, 6:19 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 NW BRITT              43.13N 93.85W
06/13/2005  0.75 INCH        HANCOCK            IA   TRAINED SPOTTER

&&

STEINBUGL
Local storm report, Jun 13, 6:39 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 S GOWRIE              42.25N 94.29W
06/13/2005  1.00 INCH        WEBSTER            IA   TRAINED SPOTTER

            DELAYED REPORT

&&

STEINBUGL
Local storm report, Jun 13, 6:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     BOONE                   42.05N 93.88W
06/13/2005                   BOONE              IA   EMERGENCY MNGR

            NUMEROUS TREES AND SOME POWER LINES DOWN...ESTIMATED
            WINDS GREATER THAN 60 MPH

&&

STEINBUGL
Local storm report, Jun 13, 7:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             CLIVE                   41.61N 93.77W
06/13/2005  1.00 INCH        POLK               IA   BROADCAST MEDIA

0705 PM     HAIL             URBANDALE               41.64N 93.74W
06/13/2005  1.00 INCH        POLK               IA   TRAINED SPOTTER

            AT THE INTERSECTION OF I-80 AND 141...DELAYED

0713 PM     HAIL             JOHNSTON                41.69N 93.70W
06/13/2005  1.00 INCH        POLK               IA   TRAINED SPOTTER

&&

STEINBUGL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:35 PM CDTTornado WarningDMXClarke25 min
Jun 13, 7:42 PM CDTSevere Thunderstorm WarningDMXPolk33 min
Jun 13, 8:02 PM CDTSevere Thunderstorm WarningDMXWarren46 min
Jun 13, 8:09 PM CDTSevere Thunderstorm WarningDMXMarshall55 min
Jun 13, 8:22 PM CDTSevere Thunderstorm WarningDMXJasper53 min
Jun 13, 8:29 PM CDTTornado WarningDMXMarion48 min
Jun 13, 9:02 PM CDTSevere Thunderstorm WarningDMXTama43 min
Jun 13, 9:36 PM CDTTornado WarningDMXMonroe39 min
Jun 13, 9:49 PM CDTSevere Thunderstorm WarningDMXPoweshiek41 min
Jun 13, 10:00 PM CDTTornado WarningDMXMahaska45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.